Heroin overdoses are increasingly common since the synthetic opiate fentanyl exploded onto the market in recent years. If you or someone you love abuses heroin or related opioids and opiates, it is a sensible idea to keep Narcan (naloxone) available at all times. Narcan is a life-saving medication that can revive a person who has overdosed on opioids like heroin. In terms of treatment, early intervention is best. That being said, it’s important to keep in mind that recovery is always possible. Reach out to Oasis Recovery for information about rehab for heroin addiction in North Carolina.
What to do in the Event of a Heroin Overdose
Call 911. Ask emergency responders to bring more doses of naloxone.
Attend to the person who appears to have overdosed. If they are conscious, try to keep them awake and talking.
In an emergency situation, if you believe someone has overdosed on heroin or other opiates, attempt to use Narcan (naloxone) to save their life.
When administering the spray form of naloxone, spray once in each nostril of the person. Rub the person’s chest to promote breathing and blood flow throughout their body.
Once emergency services arrive, allow them to take over the situation.
Symptoms of Heroin Overdose
There are many potential signs of a heroin overdose. Some symptoms may include:
- Weakness in extremities
- Lips and fingernails turning a bluish color
- Shallow breathing
- Gurgling sounds
- Indicates a person’s airway may be blocked
- Weak pulse
Risk Factors that Increase the Chances of Overdose
Sadly, there are many factors that can increase the chances of an overdose. These include increasing the amount of a substance that is used as well as combining substances.
Factors can include:
- Injecting heroin
- Intravenous use of drugs is generally considered the most risky method
- Mixing heroin alcohol or prescription drugs
- Prolonged use of heroin or other opiates
- Physical health issues
- Mental health issues
- Recent relapse
- A person’s tolerance may have lessened by an unknown amount
- The strength or dosage may be stronger than a person’s body can handle
- Using heroin or other drugs while alone
Preventative Measures and Emergency Intervention
If you or someone you care about is struggling with a heroin addiction, you may want to consider keeping Narcan (naloxone) on hand in case of an emergency. It’s important to keep in mind that naloxone is a temporary fix.
Where Can You Buy Narcan?
Narcan (naloxone) is available at local pharmacies without a prescription in all states, including Washington DC, and Puerto Rico. Narcan (nasal spray form) can currently be ordered and delivered in the following states: AR, AZ, CO, DC, FL, GA, ID, IL, IN, MA, MD, MI, MN, MO, MS, MT, NC, ND, NE, NV, NY, OR, PA, RI, SD, TN, TX, UT, VT, WA. Please contact your health insurance provider to find out your coverage and copay requirements for Narcan (naloxone).
Many states are making efforts to allow for over-the-counter (OTC) purchases of Narcan (naloxone). Speak with a local pharmacist or doctor about how to obtain Narcan (naloxone). They may be able to provide you with information about how to obtain free doses of naloxone or ways to receive discounts or rebates on naloxone purchases.
Contact Oasis Recovery to Learn More About Harm Reduction
Harm reduction is a term used to discuss preventing worst-case scenarios in the event of an emergency. The hope is that a person who has a substance abuse disorder can be convinced to enter treatment, successfully complete a treatment program, and learn to live a life of lasting sobriety.
At Oasis Recovery, in North Carolina, we put our client’s safety and security first. We want your stay with us to be as comfortable as possible while you figure out how to rebuild your life. It’s never too late to create a better tomorrow. Contact us today to speak with a specialist about the benefits of our heroin addiction treatment program. All of our rehab programs and services are tailored to meet the individual needs of each client. We look forward to helping you.